Jump to content

Nanny: amitriptyline / Elavil hell


Recommended Posts

I am a 62 year old woman who was on Amitriptyline for 20 plus years because of migraines. My doctor took me off of Amitriptyline  on 8/16/20. My withdrawals have been a roller coaster ride for 4 weeks now. I’m only on vitamins. I would start feeling better then boom the floor drops out from under me. I feel my doctor weened me off Amitriptyline to soon. I was on 25mgs and she had me cut that in half for just 2 weeks. Then get off completely. I’m afraid to get on something else only to feel lousy until the new drug kicks in. I was hoping to do this without any other drugs. But can’t take it any longer. So I’m thinking I need to go back on Amitriptyline and ween off of it for a long time. After reading what everyone is saying about the weening being to short I agree. Especially since I was on this drug so long. 

Edited by Gridley
Link to post
  • Moderator
Posted (edited)

Welcome to SA, Nanny.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.  Please include the date you reduced from 25mg to 12.5 and the date you reduced to zero.  Also indicate if you were taking the tablet version of the drug.

 

Account Settings – Create or Edit a signature.

 

As you've realized, your doctor tapered you off much too fast, resulting in withdrawal.  Doctors know nothing about safe tapering and don't even believe in significant withdrawal.  Our experience on this site has been the opposite.   What are your symptoms?

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

Brain Remodelling 

 

When we take psychiatric medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  

 

Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  

 

Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  You're still in the time period where reinstatement predictably works, up to 3 months after last dose.  It is best to reinstate as soon as possible after withdrawal symptoms occur. We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and when reinstating it is better to start with a small amount and increase little by little if symptoms remain unbearable. Your system has become sensitized and If you take too much it may overwhelm your nervous system and cause you become more unstable.   Then, once you've stabilized on the reinstated dosage, which can take several months,  you can begin a 10% per month taper down to zero.  

 

Why taper by 10% of my dosage?

 

Please read:

 

About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic

 

I recommend you reinstate 1mg Amitriptyline.  It will take about a four days for it to get to steady-state in your bloodstream and a few more days for it to register in your brain. The effect should get stronger during that time.  If 1mg is enough, it still may take some weeks or months for your nervous system to settle down. You probably will continue to have waves and windows, but symptoms won't be as intense. 

 

The following link is specifically about Amitriptyline, including how to get the 1mg reinstatement dose you'll need.  

 

Tips for tapering off amitriptyline

 

The easiest method to get your reinstatement dose would be to use a compounding pharmacy, for which you'll need a prescription.  If your doctor isn't willing to give you a prescription, remember that any doctor can write a prescription for psychiatric drugs.  The link also gives instructions for making your own liquid Amitriptyline.  Another method is to make powder from the tablets and weigh on a digital scale. Many members use the Gemini-20 scale, available on Amazon.  

 
 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where you can ask questions an connect with other members.  We're glad you found your way here.

 

 

 

 

 

 

 

 
 

 

 

 

 

Edited by Gridley

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post

I also should tell you I just found out I’m borderline anemic. So I just started multivitamin with iron because my iron was low in the normal range. My last dose on 9 /16 was 12 1/2mg which I started that 9/2/20. So from 9/2 I went from 25mg’s to 12/1/2 mg’s until 9/16 was my last day of Amitriptyline.I also heard back from my doctor today she wants to start me back on 10mgs for a month then slowly cutback to 5mgs then eventually every other day keep weening down until I feel normal. 

Link to post
  • Moderator
5 minutes ago, Nanny said:

my doctor today she wants to start me back on 10mgs for a month then slowly cutback to 5mgs then eventually every other day keep weening down until I feel normal. 

All I can say is that this is terrible advice all around.  10mg  is far too much too reinstate for the reasons I gave in my previous post.  Cutting from 10mg to 5mg is a 50% decrease and will very likely result in the same withdrawal problems you're now experiencing.  Every other day dosing causes the drug in your bloodstream to go up and down, battering your nervous system and making withdrawal worse.  It's like playing ping-pong with your brain.

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Lorazepam 1 mg 1986-1991 CT, resumed a few months later. CT 2000.  1 mg 2011-2016.  Sept, 2016 increased to 0.5 X 3 in split dose. Sept. 2019 increased to 0.625 X 3 after crossover to new brand

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 15mg.  Aug 2016, discovered SA, updosed to 25mg and holding.  Taper is 66% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to Nanny: amitriptyline / Elavil hell

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy